ABC World News (11/26, story 6, 1:35, Sawyer) reported that there is "new proof that a staple in American kitchens, grapefruit, can trigger" overdoses of certain medications.
The Los Angeles Times (11/26, Brown) "Booster Shots" blog reports, "It's been known for a long time that eating grapefruit and taking certain prescription oral medications - including the cholesterol drugs atorvastatin, lovastatin and simvastatin as well as some cancer and heart drugs - don't mix." However, in a new review published in CMAJ, "the team of researchers who discovered the dangerous interactions nearly 20 years ago reported that the number of drugs that can cause serious reactions when mixed with grapefruit increased dramatically between 2008 and 2012, from 17 to 43, as new drugs have been introduced." Altogether, "more than 85 drugs are thought to interact with grapefruit, the team wrote, 43 of them in dangerous ways."
The Huffington Post (11/26) reports that the researchers "also warn against a general 'lack of knowledge' about the dangers of mixing certain medications with grapefruit."
The ABC News (11/26) "Medical Unit" blog reports, "Grapefruits contain chemicals called furanocoumarins that interfere with how your body breaks down drugs before they enter the bloodstream. By preventing this normal breakdown of a drug, these chemicals in grapefruit can effectively cause a drug overdose and more severe side-effects." Some of "the side effects sometimes seen with grapefruit-induced overdoses" include "heart rhythm problems, kidney failure, muscle breakdown, difficulty with breathing and blood clots."
BBC News (11/27, Gallagher) reports on its website, "Dr David Bailey, one of the researchers, told the BBC: 'One tablet with a glass of grapefruit juice can be like taking five or 10 tablets with a glass of water and people say I don't believe it, but I can show you that scientifically it is sound.'"
The Daily Telegraph (UK) (11/27, Smith) reports, "Elderly patients were at particular risk because they are more likely to eat grapefruit and be on the medicines that interact with it, while their bodies are less able to cope with the effects of an overdose, the researchers said." Also covering the story are the Daily Mail (UK) (11/27, Hope) and HealthDay (11/27, Reinberg).